I don't know why the FDA isn't taking action right now against over the counter products above 325 mg. of acetaminophen. At many stores, it is difficult or impossible to find pills at that dosage. Tylenol extra strength contains 500 mg per pill, and I have noticed that in many stores, they don't stock the 'regular strength' 325 mg. pills.The FDA says no data show that taking more than that amount provides enough benefit to outweigh the risk of liver damage."Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much," the FDA said in a statement Tuesday.The warning does not apply to over-the-counter drugs such as Tylenol, which contains acetaminophen. The FDA said it will address over-the-counter products in another regulatory action.In 2011, the FDA asked manufacturers to limit the amount of acetaminophen in prescription combination drugs to 325 mg per capsule or tablet by January 2014. While more than half of the manufacturers agreed, some combination drugs with higher amounts of acetaminophen remain on the market.The federal agency says it plans to start the process of withdrawing approval of prescription combination drugs from manufacturers that have not complied.
1567 people died from acetaminophen overdoses between 2001-2010.